MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC ORBIT GALAXY DETACHABLE COIL SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC ORBIT GALAXY DETACHABLE COIL SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CR0830
Medical Device Problem Code Premature Activation (1484)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This initial mdr will be the only report submitted for mfr #3008264254-2017-00106.Procode: krd/hcg.(b)(4).Concomitant medical products: prowler 14 microcatheter.The product has been forwarded to codman for evaluation and testing, however the analysis has not been completed.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
It was reported by a healthcare professional that a prowler 14 microcatheter (606151fx/17519954) and a galaxy frame 8x30 coil (640cr0830/17473296) were used during a coil embolization procedure of an aneurysm when resistance was encountered with the microcatheter while advancing the coil as the coil had prematurely deployed in the microcatheter.The physician loaded the galaxy frame 8x30 coil (complaint product 1) into the prowler 14 microcatheter (complaint product 2), while advancing the coil through the catheter, significant resistance was met and the coil could not be pushed out of the end of the microcatheter.The physician pulled back on the delivery wire to retract the coil.When the delivery wire was pulled out of the microcatheter, the coil was no longer attached and was stuck inside the microcatheter.The physician removed the microcatheter, introduced a new prowler 14 into the aneurysm and deployed a new galaxy frame 8x30 into the aneurysm successfully.There were no adverse events associated with this incident.
 
Additional Manufacturer Narrative
Conclusion: a non-sterile microcatheter and a non-sterile og tdl cmplx frame coil 8x30 were received inside of a plastic bag.The orbit galaxy was removed from the microcatheter.The hypotube was inspected and it was found kinked at 98cm from the proximal end of hub.The introducer was received partially un-zipped and damaged.No damage was found on the support coil.The gripper was inspected under a microscope system and it was found without damage.No obstructions or damage were noted on the purge hole and gripper.Marks of the embolic coil were attached to the gripper can be observed.The microcatheter was inspected under x-ray; the embolic coil was found stuck and stretched in the microcatheter due to the compressed sections.The od from the delivery tube was measured and found to be within specification.Functional analysis could not be performed as the embolic coil was stretched in the microcatheter.A review of lot 17473296 was performed and it was noted that 2 units were rejected due to an oversized proximal bead defect and it could be related to the reported complaint.However; the dhr review confirmed that the rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.The reported failures of ¿detachable coil delivery system (dcs)- impeded in microcatheter¿ and ¿ coil- premature detachment-in microcatheter ¿ were confirmed.The condition of the microcatheter and the embolic coil were apparently caused by applying excessive force to the device but it could not be conclusively determined.However, procedural factors appear to have contributed to have these damages and could not be related to the manufacturing process.Neither the analysis nor the dhr suggest that the reported failures could be related to the manufacturing process.Additionally, inspections are in place that prevent these kinds of failures from leaving the facility.Handling and procedural factors may have contributed to this condition.Therefore, no corrective actions will be taken at this time.

Brand Name
ORBIT GALAXY DETACHABLE COIL SYSTEM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA
MDR Report Key6694980
Report Number3008264254-2017-00106
Device Sequence Number13887145
Product Code KRD
UDI-Device Identifier10886704030454
UDI-Public(01)10886704030454(17)180331(10)17473296
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Catalogue Number640CR0830
Device Lot Number17473296
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2017
Initial Date Received by Manufacturer 06/12/2017
Supplement Date Received by Manufacturer07/26/2017
Initial Report FDA Received Date07/07/2017
Supplement Report FDA Received Date08/14/2017
Patient Sequence Number1